Sign in to follow this  
Followers 0

Going cold turkey off Lamictal

13 posts in this topic

Posted

My doctor's nurse told me to just stop taking Lamictal because of a rash.  Has anyone stopped it w/o taking another anticonvulsant?

Share this post


Link to post
Share on other sites

Posted

I have always heard going cold turkey on lamictal is a no-no.

Anyone have the actual doctor talk on this one??

Share this post


Link to post
Share on other sites

Posted (edited)

Ok I got in tomorrow to see pdoc's assistant so I can ask about the rash and switching to Topomax.

Edited by solstar

Share this post


Link to post
Share on other sites

Posted

I've decided to get off Lamictal as well. No real problems other then I hate taking meds that I jsut don't think help THAT much. Last visit the PDOC wanted to up the dosage to 300 from 200. She asked if I'd like 150x2 or 300s. I told her I wanted the 150s.

To get off it, I am doing the same thing as I did to get on it. Two/three weeks from 200 to 150.(never started the 300 dosage). Then split the lamictal into 75's. Two/three on that. Split again to 37.5 for same period. Then off all together.

Worst case is that I feel like crap and visit another PDOC. I sure don't like the one know.

So far into about week 2.5 of the 150 and all is ok.

;)

Share this post


Link to post
Share on other sites

Posted (edited)

Going off of an anti-convulsant  cold turkey is BAD BAD BAD news...you CAN go into seizures. I know this from personal experience...I tried to off my meds when I was a teen, BIG mistake...you have to go off of it slowly, under a doctors supervision...never abruptly. I ended up in the ICU, not to be all scarey...but anti convulsants have that "do not stop taking suddennly" warning for a reason, even if you arent epileptic...I know youre having a rash, which is equally...like...eeek...if I were you I would call back and at least ask if there is a danger of seizures if you stop all of a sudden and find out if there is another AC that can be prescribed while you stop taking Lamictal.

Edited by Lisa_K

Share this post


Link to post
Share on other sites

Posted

What dose are you on?

I know it's not Lamictal but......

I went cold turkey off my Lyrica (a new AC) because I was sick of taking pills that weren't working for my migraines.

I experienced 2 days of hell.  I wanted to die.  Cold sweats, I literally took 5-6 showers in one day and sweated through all my clothes.

I went back on Lyrica and have been ok since.

Share this post


Link to post
Share on other sites

Posted

I had to cold-turkey Lamictal twice now but both times where under doctor care and supervision. It SUCKS! Both times there were also other meds I had to cold-turkey at the same time. Both times, I got very sick. I just had to cold-turkey Lamictal and Seroquel in early January and I am just know feeling better. I am back on both meds now.

I do not have epilepsy so I do not have to deal with seizures every day. You can get seizures when you cold-turkey ACs if you are not epileptic. As Lisa said, stopping ACs cold is a very, very bad idea. Stopping any med cold-turkey is a very bad idea.

Erika

Share this post


Link to post
Share on other sites

Posted

Heya solstar,

If you have *the rash,* you need to go cold-turkey.  Your doc should be clear about how likely this rash looks to turn into *the rash.*  It can still become *the rash* after you stop the Lamictal, so be vigilant, eh.

If it's *a rash,* you can safely taper down, as hawkeye is.

Going cold-turkey should ideally involve some overlap with another AC, or at least a benzo, to reduce risk of seizures as part of the discontinuation syndrome.

The risk is low anyway, for people without a hx of seizure disorder, and really kind of a theoretical risk.  More likely you'lll just feel like crap for a while.

But if it was me I would want an AC or a benzo for a week or so.

--ncc--

Share this post


Link to post
Share on other sites

Posted

Well I skipped the Lamictal and took my abilify and started breaking out all over. WTF! can you get a rash from Abilify. I took it about 30 min ago.

Share this post


Link to post
Share on other sites

Posted

I asked the nurse about seizure risk and she was all like there isn't any risk.

I added pics of the rash in my other thread. At least it isn't itchy right?

Share this post


Link to post
Share on other sites

Posted

solstar -

how much of a risk is involved with quitting an AC cold turkey has a lot to do with how long you've been on the med and what your dosage is. if you've been taking lamictal for more than a couple months, you don't want to quit it cold-turkey. even if it is The Rash (which isn't something i can DX - and no one can over the internet), it isn't going to suddenly kill you in your sleep or anything. could your rash relate to any changes in skin-care stuff you're using, or dietary changes or the like?

it's still not a good idea to cold-turkey an AC. if it is in fact The Rash, and not just a random rash, then yeah, you do need to stop, but it's still usually safer to taper down slowly.

hawkeye - did you mention your desire to quit lamictal to your doc? 

Share this post


Link to post
Share on other sites

Posted

solstar -

hawkeye - did you mention your desire to quit lamictal to your doc?

Share this post


Link to post
Share on other sites

Posted

I am stopping my lamictal 600 milg. Cold turkey and the Dr. Said there isn't any risk of seizures with this med. I am scared--jm

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0